Contrast-induced Nephropathy Risk Assessment in Real World Practice
Department of Cardiovascular Medicine, University of Michigan School of Medicine, Ann Arbor, 48109, USA. The American journal of medicine
(Impact Factor: 5).
12/2011; 124(12):1127-8. DOI: 10.1016/j.amjmed.2011.05.036
Available from: Getaw Worku Worku Hassen
- "Therefore, it is of paramount importance to identify patients at risk using a simple questionnaire regarding underlying medical conditions and nephrotoxic drug usage. Scoring systems have been developed to predict the risk for developing CIN30,31 These scoring systems may be used to identify patients at risk for developing CIN in the ED. The likelihood of developing CIN can be estimated by the number of risk factors present before the administration of IV contrast. "
[Show abstract] [Hide abstract]
ABSTRACT: Introduction: Contrast-induced nephropathy (CIN), defined as an increase in serum creatinine (SCr) greater than 25% or ≥0.5 mg/dL within 3 days of intravenous (IV) contrast administration in the absence of an alternative cause, is the third most common cause of new acute renal failure in hospitalized patients. It is known to increase in-hospital mortality up to 27%. The purpose of this study was to investigate the rate of outpatient follow up and the occurrence of CIN in patients who presented to the emergency department (ED) and were discharged home after computed tomography (CT) of the abdomen and pelvis (AP) with IV contrast.
Methods: We conducted a single center retrospective review of charts for patients who required CT of AP with IV contrast and who were discharged home. Patients' clinical data included the presence of diabetes mellitus, hypertension, chronic kidney disease (CKD) and congestive heart failure (CHF).
Results: Five hundred and thirty six patients underwent CT of AP with IV contrast in 2011 and were discharged home. Diabetes mellitus was documented in 96 patients (18%). Hypertension was present in 141 patients (26.3%), and 82 patients (15.3%) were on angiotensin-converting-enzyme inhibitors (ACEI). Five patients (0.9%) had documented CHF and all of them were taking furosemide. Seventy patients (13%) had a baseline SCr >1.2 mg/dL. One hundred fifty patients (28%) followed up in one of the clinics or the ED within one week after discharge, but only 40 patients (7.5%) had laboratory workup. Out of 40 patients who followed up within 1 week after discharge, 9 patients (22.5%) developed CIN. One hundred ninety patients (35.4%) followed up in one of the clinics or the ED after 7 days and within 1 month after discharge, but only 71 patients (13.2%) had laboratory workup completed. Out of 71 patients who followed up within 1 month, 11 patients (15%) developed CIN. The overall incidence of CIN was 15.3% (17 out of 111 patients).
Conclusion: There was a poor outpatient follow up after CT of AP with IV contrast and biochemically CIN appears to be present in some patients. Unlike previous reports that CKD is the major risk factor for CIN, our results demonstrated that risk factors such as advanced age, DM and hypertension seem to predispose patients to CIN rather than abnormal baseline SCr. [West J Emerg Med. 2014;15(3):276–281.]
[Show abstract] [Hide abstract]
ABSTRACT: Small decrements in renal function confer a significantly increased risk of a poor clinical outcome postoperatively. This article looks at acute kidney injury and hyponatremia in the postoperative setting. It outlines two standardized schemes for classifying the severity of acute kidney injury: RIFLE and AKIN. The epidemiology, diagnosis, workup, prevention, and management of postoperative renal failure and hyponatremia are reviewed.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.